Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Psychiatric disorders associated with alcohol misuse

By J. Chick

There are two potentially life-threatening alcohol-related conditions which are dealt with in casualty departments and general medical and surgical wards, as well as in psychiatric hospitals.They are alcohol withdrawal syndrome with seizures (delirium tremens) and Wernicke’s encephalopathy.

Withdrawal syndrome

When a person who has been drinking over half a bottle of spirits a day, or equivalent, such as six to seven pints of cider, premier beer or premier lager (that is, over 15 “units”) per day, suddenly stops drinking, it typically results in anxiety, tremor and insomnia. Figure 1 shows the analogy that can be drawn with a spring. However, sometimes the response is more severe, and agitation, confusion and even hallucinations ensue, which put the person and sometimes other patients or staff in danger. This can be prevented by anticipating that a withdrawal syndrome might develop, from the patient’s or the family’s report of heavy drinking, from other evidence of regular recent alcohol consumption such as alcohol in the breath, unexplained raised mean red cell volume (MCV) or gamma glutamyl transferase (GGT), or by identifying early withdrawal symptoms (tachycardia, anxiety, sweating or tremor).

Early initiation of a sufficient dose of oral benzodiazepine1 (for example, diazepam 40mg stat followed by 20 mg four to six hourly for 24 hours and then reduced to zero over four days) will usually prevent the full-blown withdrawal syndrome.

Protocols should be available so that nurses can monitor symptoms and use extra medication as required. Giving excess benzodiazepine will result in an unsteady or sleepy patient, whereas not giving a sufficient dose has been associated with a patient suffering a withdrawal seizure or frightening incidents such as an assault on a nurse or a leap from a window to escape from imagined persecutors. If delusions and hallucinations emerge, an antipsychotic medication such as haloperidol should be used.

Intravenous (IV) diazepam (10 to 20 mg) is required if the patient has already reached the point of confusion. IV or intramuscular (IM) droperidol (10 mg) is added if agitation is severe. Restraint may be necessary.

Withdrawal medication Chlormethiazole and benzodiazepines have been used.

Download the attached PDF to read the full article.

Citation: Hospital Pharmacist URI: 10974031

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Chronotherapeutics

    Chronotherapeutics

    Chronotherapeutics discusses the pharmaceutical and therapeutic implications associated with biological clocks in humans.

    £38.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary information

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.